[Skip to Content]
[Skip to Content Landing]
Other Articles
November 25, 1944

HEMORRHAGIC COMPLICATIONS, WITH DEATH PROBABLY FROM SALICYLATE THERAPYREPORT OF TWO CASES

Author Affiliations

DALLAS, TEXAS

From the Department of Pathology, Southwestern Medical College, and the Children's Medical Center.

JAMA. 1944;126(13):806-810. doi:10.1001/jama.1944.02850480006002
Abstract

The salicylates are usually considered to be relatively safe drugs, and reports of fatalities from their use have been rare. In the treatment of rheumatic fever, however, large doses are employed, approaching the toxic or even lethal dosage as listed in some pharmacology textbooks.1 Minor toxic reactions, such as tinnitus, are therefore expected to occur. Coburn2 has recently advocated the intravenous administration of large doses of sodium salicylate in the treatment of rheumatic fever. In 1 adult in whom this form of therapy was used and in an infant given relatively large doses of acetylsalicylic acid we have recently encountered death which seems to have been due to salicylate therapy.

REPORT OF CASES 

Case 1.—History.—  A white woman aged 20, unmarried, was first admitted to Parkland Hospital on May 5, 1944 because of small ulcerations on the bottoms of her feet. Numerous small pustules were found

First Page Preview View Large
First page PDF preview
First page PDF preview
×